Alert archive / Washington / Gale Watches in 2021

Gale Watch 52, NWS Seattle, WA

November 24, 2021

NWS Seattle, WA issued this gale watch at Nov 24, 2021, 2:29 AM PST. It took effect at Nov 24, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 24, 2021, 2:29 AM PST (10:29 UTC)
In effect from
Nov 24, 2021, 10:00 PM PST
Expired
Nov 24, 2021, 8:47 AM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

543 
WHUS76 KSEW 241029
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
229 AM PST Wed Nov 24 2021

PZZ150-153-156-170-173-176-241830-
/O.NEW.KSEW.SC.Y.0255.211124T1800Z-211125T0600Z/
/O.NEW.KSEW.GL.A.0052.211125T0600Z-211126T0000Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
229 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...
...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt. 
  For the Gale Watch, south winds 25 to 35 kt and seas 7 to 12 
  ft at 15 seconds possible.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...For the Small Craft Advisory, from 10 AM this morning 
  to 10 PM PST this evening. For the Gale Watch, from this 
  evening through Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ132>134-241830-
/O.NEW.KSEW.SC.Y.0255.211124T1800Z-211126T0300Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
229 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
PST THURSDAY...

* WHAT...Southeast winds 20 to 30 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca, 
  Northern Inland Waters Including The San Juan Islands and 
  Admiralty Inlet.

* WHEN...From 10 AM this morning to 7 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ135-241830-
/O.NEW.KSEW.SC.Y.0255.211125T0300Z-211126T0300Z/
Puget Sound and Hood Canal-
229 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
PST THURSDAY...

* WHAT...South winds 20 to 30 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...From 7 PM this evening to 7 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
424 
WHUS76 KSEW 241647
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
847 AM PST Wed Nov 24 2021

PZZ156-176-250100-
/O.EXT.KSEW.SC.Y.0255.211124T1900Z-211126T0000Z/
/O.CAN.KSEW.GL.A.0052.211125T0600Z-211126T0000Z/
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
847 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST THURSDAY...
...GALE WATCH IS CANCELLED...

* WHAT...South winds 20 to 30 kt and seas 8 to 13 ft at 12 
  seconds.

* WHERE...Coastal Waters From Point Grenville To Cape Shoalwater 
  10 To 60 Nm and Coastal Waters From Point Grenville To Cape 
  Shoalwater Out 10 Nm.

* WHEN...Until 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-170-173-250100-
/O.EXT.KSEW.SC.Y.0255.211124T2000Z-211125T0800Z/
/O.UPG.KSEW.GL.A.0052.211125T0600Z-211126T0000Z/
/O.NEW.KSEW.GL.W.0083.211125T0800Z-211125T1900Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
847 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO MIDNIGHT
PST TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM PST
THURSDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt and seas 8
  to 13 ft at 13 seconds. For the Small Craft Advisory, south
  winds 20 to 30 kt and seas 8 to 10 ft at 12 seconds.

* WHERE...Coastal Waters From Cape Flattery To James Island Out 
  10 Nm, Coastal Waters From James Island To Point Grenville Out 
  10 Nm, Coastal Waters From Cape Flattery To James Island 10 To 
  60 Nm and Coastal Waters From James Island To Point Grenville 
  10 To 60 Nm.

* WHEN...For the Gale Warning, from midnight tonight to 11 AM 
  PST Thursday. For the Small Craft Advisory, from noon today to 
  midnight PST tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ130-250100-
/O.EXB.KSEW.SC.Y.0255.211125T0800Z-211126T0000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
847 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
PST THURSDAY...

* WHAT...South winds 20 to 30 kt and seas 7 to 12 ft at 11 
  seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From midnight tonight to 4 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ132>134-250100-
/O.EXT.KSEW.SC.Y.0255.211124T2000Z-211126T0300Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
847 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 7 PM PST
THURSDAY...

* WHAT...Southeast winds 20 to 30 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca, 
  Northern Inland Waters Including The San Juan Islands and 
  Admiralty Inlet.

* WHEN...From noon today to 7 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ135-250100-
/O.CON.KSEW.SC.Y.0255.211125T0300Z-211126T0300Z/
Puget Sound and Hood Canal-
847 AM PST Wed Nov 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 PM PST THURSDAY...

* WHAT...South winds 20 to 30 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...From 7 PM this evening to 7 PM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Nov 23, 8:09 PM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Nov 23, 8:09 PM PST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
809 PM PST Tue Nov 23 2021

.SYNOPSIS...Wet and mild conditions are expected over the next week
with at least 3 distinct atmospheric river events currently forecast
to impact the region. While none of these events by themselves would
likely result in widespread flooding, the cumulative effects of
these storms will increase flooding concerns over the next week.
Outside of rainfall, breezy to windy conditions are likely to
accompany the first storm system Thursday.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...Remnants of the convergence
zone along I-90 are gradually dissipating this evening. Upper
ridging will build into the region on Wednesday for a brief dry
period, but clouds will be spilling through the ridge ahead of the
first of a series of warmer, wet frontal systems to impact the
area and push snow levels upward. Rain will reach the coast before
midnight then spread across interior on Thursday. Rain shadowing
could limit rainfall across parts of the interior initially, but
rain should pick up in earnest by Thursday night as a frontal
boundary gradually sags southward toward the area. A small window of
drying is still on track for Friday afternoon before the next system
arrives on Saturday. Forecasts look on track. Remainder of previous
discussion follows with updates to the marine and aviation
discussions.  27

A relatively dry day is in store for Wednesday. Clouds will
increase through the day ahead of the first of at least 3 distinct
atmospheric river (AR) events currently forecast to impact the
region over the next 7-10 days.

The first of these AR events will begin to spread rain across the
region Wednesday night, peak on Thursday, and then taper off
Friday. Gusty winds with gusts to around 35 MPH are likely with
this system, with those strongest gusts along the coast and
through the north interior. Snow levels will increase from 2-3kft
to 6-8kft, allowing most precipitation to fall as rain. 48-hour
rainfall totals of 0.50-1.50 inches appear likely in the lowlands,
with 2-4 inches in the mountains. This will at least bring an
increased threat of landslides back to the region. As a
standalone storm, these totals would be unlikely to result in
significant widespread flooding. However, there are more storms on
the way...

.LONG TERM /SATURDAY THROUGH TUESDAY/...The next storm system
is likely to impact the region Saturday and Saturday night.
Confidence is a bit lower in storm totals with this storm, but
overall, the general setup is very similar to the first system.
Again, we will need to closely monitor the potential cumulative
impacts of these back to back systems for the potential for river
flooding.

There will be another break in the Sunday/Monday timeframe however
there is a signal that a third, potentially stronger and/or longer-
duration event could impact the region Monday night through
Wednesday. Confidence is low in the details of this system, but
cumulative impacts of 3 back to back AR events would certainly
raise flood concerns for the region.
-Wolcott-

&&

.AVIATION...Showers have mostly ended across the area this evening.
Clouds continue to scatter out with primarily VFR conditions across
Western Washington this evening. The area will primarily remain VFR
overnight however in areas where there is more clearing it is likely
that fog/low clouds will develop and produce areas of MVFR/IFR cigs
overnight. This is most likely in fog prone areas like river valleys
and around terminals like KOLM/KPWT. Otherwise, a gradual increase
in higher clouds Wednesday ahead of an approaching system. Rain
showers will reach the area late in the TAF period after 06Z Thu.
Winds will generally remain at or below 10 knots and southerly.

KSEA...VFR conditions expected to persist with clouds continuing to
scatter out this evening. Expect generally light southerly winds of
8 knots or less. Increasing clouds and potential for lowering cigs
after 06Z Thursday with incoming weather system.

&&

.MARINE...High pressure briefly holds over the waters tonight into
early Wednesday, but southerly winds again increase ahead of the
next front. Expect another round of advisories will be needed for
most waters Wednesday night through Thursday with these winds,
followed by seas again building over the coastal waters into Friday.
There still remains some potential for localized gales with this
system, but confidence in this occuring remains somewhat low.
Nevertheless, expect the coastal waters to build to around 13-16 ft.
Yet another front approaches over the weekend, bringing another
round of likely advisory conditions over the area waters. Cullen

&&

.HYDROLOGY...The potential exists for 3 back to back Atmospheric
River (AR) events over the next 7-10 days. On their own, each
appears weak in nature, but the cumulative effects will bring
concerns for flooding to the region. The first of these systems
will impact the region Wednesday night, peak Thursday, and taper
off Friday. Currently the highest risk of flooding exists along
the Skokomish River in Mason County. However other rivers
originating from the Olympics and central/northern Cascades will
need to be monitored. A Hydrologic Outlook has been issued for
these concerns. This outlook will be expanded to include Clallam
County due to the ongoing response/recovery efforts ongoing in the
county. -Wolcott-

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 6 PM PST this evening for Cascades
     of Snohomish and King Counties.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 5 PM PST this afternoon for Grays
     Harbor Bar.

     Small Craft Advisory until 7 PM PST this evening for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:29 AM PSTSmall Craft AdvisorySEW60 hr
Nov 24, 2:43 AM PSTFlood WatchSEWClallam, Grays Harbor, Jefferson, King, Mason, Skagit and 2 more5 days
Nov 24, 8:47 AM PSTGale WarningSEW34 hr
Nov 24, 2:44 PM PSTGale WatchSEW6 hr
Nov 24, 3:05 PM PSTWind AdvisorySEWSan Juan27 hr

Nearby

Gale Watches in Washington, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.